Montana, 2008

Flash Flooding and Hail in Montana, June 22, 2008

June 22, 2008 · NWS GGW · 7 events in 3 counties and zones

A slow moving surface trough of low pressure encountered a very unstable airmass over portions of northeast Montana. A few storms redeveloped over the same areas resulting in localized heavy rain and minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A slow moving surface trough of low pressure encountered a very unstable airmass over portions of northeast Montana. A few storms redeveloped over the same areas resulting in localized heavy rain and minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 3:41 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 22, 3:41 PM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
441 PM MDT SUN JUN 22 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
UPDATED TO CANCEL THE LAKE WIND ADVISORY AS THE WIND HAS DROPPED
BELOW 20MPH ACROSS FORT PECK LAKE. SCATTERED THUNDERSTORMS ARE
BEGINNING TO DEVELOP ACROSS NORTHEAST MONTANA LATE THIS AFTERNOON.
ANY STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE DISCUSSION BELOW FOR MORE INFORMATION.

PREVIOUS SHORT TERM DISCUSSION...
A STRONG DYNAMIC SYSTEM IS CURRENTLY LIFTING NORTHEASTWARD INTO
ALBERTA. A SECONDARY WAVE IS CURRENTLY OVER WASHINGTON AND OREGON
AND PROPAGATING TOWARD THE LOCAL FORECAST AREA. A SURFACE TROUGH
EXTENDS FROM SOUTHERN ALBERTA SOUTH-SOUTHEASTWARD THROUGH MONTANA
AND INTO EASTERN WYOMING. THE SYSTEM OVER ALBERTA IS DRIVING
CONVECTION IN THE PRAIRIE PROVINCES...WHILE CONVECTION IS
DEVELOPING OVER THE MOUNTAINS OF CENTRAL IDAHO AND SOUTHWEST
MONTANA AHEAD OF THE WAVE OVER WASHINGTON AND OREGON. THE
ATMOSPHERE OVER NORTHEAST MONTANA IS SUPPORTIVE OF DEEP MOIST
CONVECTION WITH A LARGE AREA OF POSITIVE BUOYANCY. HOWEVER...A
LAYER OF NEGATIVE BUOYANCY FROM ABOUT 740MB TO 640MB IS INHIBITING
CONVECTION.

THE BEST POTENTIAL FOR DEVELOPING THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH THIS EVENING AS UPPER LEVEL HEIGHTS FALL AHEAD
OF THE WAVE OVER WASHINGTON AND OREGON. LARGE HAIL AND GUSTY WINDS
REMAIN POSSIBLE GIVEN SHEAR PROFILE AND INSTABILITY.

BY LATE TONIGHT AND MONDAY MORNING SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AS THE AFOREMENTIONED WAVE CROSSES THE
AREA. MOST OF THE ENERGY EXITS THE CWA BY MIDDAY MONDAY.
HOWEVER...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FAR EASTERN
ZONES AS THEY WILL REMAIN CLOSER TO THE AXIS OF MOIST AIR.

AFTER A BRIEF RESPITE MONDAY NIGHT ANOTHER VIGOROUS SHORTWAVE WILL
APPROACH THE LOCAL FORECAST AREA TUESDAY. A SURFACE TROUGH WILL
REDEVELOP OVER CENTRAL MONTANA...WHICH WILL CREATE A VEERING WIND
PROFILE. FORECAST CAPE VALUES ARE IN THE RANGE OF 500 TO 1000 J/KG
AND FORECAST LIFTED INDEX VALUES ARE AROUND -2 TO -4. THIS WILL
BRING THE POSSIBILITY OF ANOTHER ROUND OF ISOLATED SEVERE STORMS.
MODELS MOVE THE WAVE FROM THE PACIFIC NORTHWEST INTO CENTRAL
SASKATCHEWAN...WHICH WILL AGAIN BRING IN THE LIMITING FACTOR OF
CONVECTIVE INHIBITION WITH THE STRONGEST DYNAMICS TO THE NORTH. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOOD MODEL CONSISTENCY THIS SET OF RUNS...THUS HIGHER CONFIDENCE
EXISTS IN THE EXTENDED FORECAST. TUESDAY NIGHT THE EASTERN ZONES
WILL CONTINUE TO SEE THE EFFECTS OF AN EXITING SHORTWAVE IN THE
FORM OF ISOLATED THUNDERSTORMS. WEDNESDAY INTO WEDNESDAY LOOK TO
BE MAINLY DRY UNDER THE INFLUENCE OF WEAK RIDGING AHEAD OF THE
NEXT WAVE WHICH IS DUE IN THURSDAY. THURSDAY INTO THURSDAY NIGHT
LOOK TO BE A BIT COOLER AND MORE UNSETTLED UNDER THE INFLUENCE OF
THE UPPER TROUGH. FRIDAY AND BEYOND STRONG HIGH PRESSURE WILL
BUILD INTO EASTERN MONTANA...USHERING IN HOT TEMPERATURES BY THE
WEEKEND AS WELL AS DRY CONDITIONS. GILCHRIST

PREVIOUS DISCUSSION...PERIOD BEGINS WITH JET STREAM UP OVER
CANADA WITH A COUPLE OF WEAK DISTURBANCES BRUSHING THE AREA. THE
FIRST ONE LOOKS TO BE EXITING THE AREA TUESDAY NIGHT WITH THE
SECOND ONE MOVING THROUGH ABOUT THURSDAY/THURSDAY NIGHT.

MODELS SEEMED TO BE IN DECENT AGREEMENT THROUGH THE PERIOD AS MUCH
OF THE PERIOD LOOKS TO BE DRY. THE DISTURBANCES THAT AFFECT THE AREA
ARE EXPECTED TO BE VERY SUBTLE AS MUCH OF THE DYNAMICS AND MOISTURE
WILL BE TO OUR NORTH. CONSEQUENTLY TEMPERATURES ARE EXPECTED TO BE
AT OR SLIGHTLY ABOVE NORMAL DURING THE EARLY AND MID PORTION OF THE
PERIOD.

MODELS BY EARLY NEXT WEEK SHOWING SIGNS OF AN UPPER RIDGE BUILDING
OVER THE NORTHERN ROCKIES THEN INTO THE NORTHERN PLAINS. WITH 850
MB TEMPS POSSIBLY PUSHING 26-30C...TEMPS IN THE LOW-MID 90S CAN BE
EASILY EXPECTED. JAMBA

&&

.AVIATION...
VFR CONDITIONS WILL LARGELY RULE OVER THE NEXT 24 HOURS. THAT
BEING SAID THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH STORMS THAT DO DEVELOP. THE THUNDERSTORM THREAT WILL
LARGELY BE OVER BY 06Z. MONDAY THUNDERSTORMS WILL REDEVELOP WITH
KGDV AND KSDY AGAIN SEEING THE POTENTIAL FOR STRONG STORMS.
GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 22, 1:55 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
255 PM MDT SUN JUN 22 2008

MTZ016>027-059>062-231000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
255 PM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS
NORTHEAST MONTANA...BEGINNING THIS AFTERNOON IN PHILLIPS AND
PETROLEUM COUNTIES...SPREADING ELSEWHERE BY EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF
UP TO 60 MPH POSSIBLE.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 6
PM...FOR SOUTHEAST WINDS 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY A STRONG UPPER LEVEL FEATURE WILL PUSH THROUGH IN A
SOUTHWEST FLOW ALOFT. THIS FEATURE HAS THE POTENTIAL TO TRIGGER
STRONG...AND EVEN A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL IN THE AFTERNOON AND EVENING. PLEASE CONTINUE TO
MONITOR THE LATEST FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 123 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 heavy rain. Local standard time, as filed.

Hail, McCone

When
June 22, 4:35 PM MST
Where
McCone County, 8 mi SW of Brockway
Measured
1.75 in hail
Reported by
Public
Coordinates
47.218, -105.891

Flash Flood, McCone

When
June 22, 5:00 PM MST to 8:00 PM MST
Where
McCone County, 15 mi NW of Vida to 18.51 mi W of Nickwall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.983, -105.729

Shallow water was reported running over the road.

Heavy Rain, McCone

When
June 22, 5:30 PM MST to 6:00 PM MST
Where
McCone County, 13 mi NNW of Vida
Reported by
Public
Coordinates
48.004, -105.607

Rainfall in 30 minutes was measured at 1.82 inches.

Hail, Prairie

When
June 22, 5:55 PM MST
Where
Prairie County, 21 mi NNW of Terry
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
47.061, -105.470

Hail, McCone

When
June 22, 6:45 PM MST
Where
McCone County, 8.35 mi E of Vida
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -105.320

The hail ranged from pea to quarter size.

Heavy Rain, Daniels

When
June 22, 8:30 PM MST to 9:30 PM MST
Where
Daniels County, 4 mi NW of Scobey
Reported by
COOP Observer
Coordinates
48.841, -105.482

One hour rainfall was measured at 2.25 inches.

Flash Flood, Daniels

When
June 22, 9:00 PM MST to 11:00 PM MST
Where
Daniels County, 2.07 mi SSW of Four Buttes to 1.14 mi S of Four Buttes
Cause
Heavy Rain
Reported by
Public
Coordinates
48.791, -105.613

Flooding was observed along South Four Buttes Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98945, 99253, 99248, 98946, 98947, 99250, 99257.